• Users Online: 1996
  • Print this page
  • Email this page


 
OPINIONS/EXPERIENCES/TIPS AND TRICKS
Year : 2010  |  Volume : 1  |  Issue : 1  |  Page : 50-51 Table of Contents     

Sad confusion of look-alike tablets


Department of Dermatology, Vydehi Hospital, Bangalore. Karnataka, India

Date of Web Publication26-Nov-2010

Correspondence Address:
Bhanu Prakash
Department of Dermatology, Vydehi Hospital, White field, Bangalore-66, Karnataka
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/2229-5178.73266

Rights and Permissions

How to cite this article:
Prakash B. Sad confusion of look-alike tablets. Indian Dermatol Online J 2010;1:50-1

How to cite this URL:
Prakash B. Sad confusion of look-alike tablets. Indian Dermatol Online J [serial online] 2010 [cited 2020 Mar 30];1:50-1. Available from: http://www.idoj.in/text.asp?2010/1/1/50/73266

A 61-year-old female was prescribed Tablet Methotrexate and folic acid for her psoriatic arthropathy. Incidentally her daughter-in-law was also prescribed Tablet folic acid during her antenatal check-up for the same. Unfortunately, the pregnant lady ingested a tablet of Methotrexate erroneously since the tablet Methotrexate and tablet folic acid were lying in the same cover at home. Subsequently on realization of their mistake, they were referred to a geneticist and a fetal scan done did not reveal any abnormalities. However, exactly a month later she felt loss of foetal movements and patient also aborted.

A closer look at the packets of Tablets Folic acid and Methotrexate [Figure 1] and [Figure 2] revealed them to be identical as far as the tablet size, colour and packing of the tablet is concerned. However, a mistake of this nature could be disastrous as one of the tablet (methotrexate) is highly teratogenic.
Figure 1 :Picture showing names of the tablets

Click here to view
Figure 2 :Picture showing front of the tablet strips that look identical

Click here to view


This case report is an attempt to highlight certain issues which are very important but often ignored in our clinical practice. Over two-third of our population lives in rural areas. Many of our patients are ignorant about diseases and medications due to lack of literacy in English. Wrong dispensing of medicines, dispensing medicines without prescriptions and other practices unimaginable in the West occur in this country, especially in rural aras. Thus it is not uncommon to encounter patients who nonchalantly reveal a carefully folded strip of steroid drug which they have been taking for months, or even methotrexate which they have been taking for long periods of time without the supervision of a dermatologist and of course without any follow-up investigations. [1] Considering that many of our patients are uneducated, it is my feeling that many such incidents might have happened without being noticed or reported.

Keeping this incident in mind, the following suggestions are made:

  • The clinician should personally see that the medicines are correctly dispensed and the dosages are explained to the patients with the medicines in hand physically. The WHO has provided certain aids to improve patient adherence to treatment in the form of patient leaflets (either written or pictorial), day calendars, drug passport, dosage box, etc. [2] This can be used as a guide for our clinical practice.
  • It is recommended that some of the highly teratogenic drugs should be packed in an entirely different unique packing (e.g., red-coloured packs), so that the medicines can be identified by the people readily as being highly dangerous if taken without proper advice. Such unforeseen and unfortunate incidents as mentioned above can be prevented in the future.
  • Further, we should learn to be proactive in our practice by bringing these issues at various forums repeatedly and thus force the Government to formulate suitable laws in the interest of the common man.


 
   References Top

1.Verma SB. Nonclinical challenges of Indian dermatology-cities vs. villages, poverty, and lack of awareness. Int J Dermatol 2007;46:42-5.  Back to cited text no. 1
    
2.A Lay person's Guide to medicines. What is in them and what is behind them. Vadodara, India: Locost; 2006. p. 359.  Back to cited text no. 2
    


    Figures

  [Figure 1], [Figure 2]


This article has been cited by
1 Medication errors and look-alike tablets: the splitting issue
Frederic Tranchard,Christophe Hein,Jean Lacombe,Hélène Villars,Jean-Louis Montastruc,Fabien Despas
Pharmacoepidemiology and Drug Safety. 2016;
[Pubmed] | [DOI]



 

Top
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    References
    Article Figures

 Article Access Statistics
    Viewed1822    
    Printed76    
    Emailed0    
    PDF Downloaded249    
    Comments [Add]    
    Cited by others 1    

Recommend this journal